... have been on Geodon for my bipolar for 3 months (since October/09) I thought something must have happened to my metabolism due to drug as I gained 70 lbs. I am also on Levothyroxine for my thyroid even tho my tests indicate levels are normal; I was weighed today at over 200 lbs; 24 lbs heavier than I was 3 months ago after stopping seroquel... what is wrong with me? I cannot lose weight despite exercise and lack of eating... did seroquel completely shut down my fat-burning metabolism? Did seroquel mess up my thyroid? Where do I go for answers that my doctor will listen to? Thank you!
One of Seroquel's major side effect, as a 2nd generation anti-psychotic, is metabolic disturbances. Or, more precisely-- weight gain. Maybe your doctor can prescribe a 1st generation antipsychotic, which metabolic side effects are more subdued.
I have heard of this happening with lithium before. I would suggest drinking more water (try the recommended seven to nine glasses a day) and eating more fruits to help combat this... I believe the weight gain is caused by chemicals in the medicine and/or combined with increased appetite.
Ive heard Geodon will make you gain weight also.
Im sure the seroquel did not shut down your fat-burning metabolism or mess up your thyroid. Its just that your body has been in constant gain mode for a very long time. And these meds dont help. But gaining a lot of weight quickly isnt healthy either.
You need to tell your doctor directly that you are concerned about the weight gain and that you want to try some medications that wont make you gain weight.
I did, and I was put on carbatrol which is a mood stabalizer that doesnt make you gain weight at all. And if you need more than just a mood stabalizer Ive heard Abilify and Zyprexa are others that dont cause weight gain also.
wooknooo I took seroquel for months and i stopped because of the weight gain.(234 lbs) I would wake up in the night ... eat and not remember it. It took me about a year to get the weight off. Also I just started geodon and I like it cuz it dosnt increase my appetite. I think weight gain is common with antipsychotics. The other thing I did was increased my physical activity. Do more excersise and eat high protein meals. You actually burn calories when eating high protein/fiber diets. 4-6 small meals a day and lots of water. no soda no carbs for the first couple weeks then introduce complex carbs but only in the morning. This is what worked for me Im still on bi-polar meds but Im down to 150. I feel great. carrying all the extra weight is not healthy. Goood luck
I was on Seroquel for several months and saw a rise in the weight as well. Have been battling the excess poundage of all these meds for years now and it sometimes negates the positive feeligs that you are looking to gain from taking the meds in the first. One of the posts mentioned they had heard that Geodon could cause weight gain. My Dr.told me that it was weight neutral, but due to the possible side effects, I was/am afraid to try it.
I also was on Seroquel for over a year for anxiety/agoraphobia. I didn't gain at first but after a few months I put on 30 lbs. in about 1-2 month period. I was fearful of losing any gains I had made but HAD to make a change in my meds so my doctor chose Geodon and said it wouldn't cause weight gain. I spent alot of money on a diet program while on Seroquel and lost 7 lbs at first and couldn't lose any more. Since I started Geodon a week ago, I've lost over 2 lbs. not changing anything. My only problem is not being able to sleep, I only sleep a couple hours a night and no naps during the day. Is anyone else coming from Seroquel to Geodon having that problem also?
Thread is so old you won't see this but a few are insisting these drugs caused them to gain weight.
I'm afraid the truth is that could only occur if you ate huge amounts of the drug.
As you don't and can't do that surely you all know the truth about weight gain. It is a matter of what and how much we eat and how little exercise we do.
But it's easier to say the drug did it. Untrue. Some drugs do stimulate appetite but YOU still decide what and when and how much to eat.
No, it doesn't "shut down the fat burning system", whatever that is.
Try to face reality and understand you need to make a lifestyle change, signifigant, if you wish to lose weigh permanently. Fad diets are useless as you relax as soon as you lose a few pounds. Trouble with the lifestyle change is what you must eat to achieve results. To me healthy food either has no taste, is mainly water and tastes bad. So I eat what appeals and hang the results.
Think it through. How sedentary are you? How much exercise do you do? Be honest, at least with yourself.
Just so you know, I have a similar problem but I no longer care as long as my mind is at peace as it is right now. I choose what I eat and will not exercise. Simple. I actually eat very little these days but drink a lot, non alcoholic. That's where my weight comes from. The drinking as I can't bear water, so boring.
Midnight, I strongly beg to differ with your contention that these drugs don't have the potential to cause massive weight gain; it's a proven fact that they do! Having always weighed about 115lbs, after three months of depakote/zyprexa consumption, I ballooned up to 155. Six years down the line, I weighed 210lbs... never having eaten more than what I ever did. I quit the drugs for a year, and with little effort at all, reverted back to 112. Right now I am 118lbs, take depakote and until recently abilify... but let me state that maintaining this weight requires walking 5 miles a day, and reducing calories approx. 300 less than what I would normally eat. Yes the drugs are reknowned for increasing your appetite - but certain drugs like zyprexa historically cause huge weight gain. So there is more to this equation than it just being a case of over-eating or lack of control. I can testify to that.
Bipolar I or II is a terrible, life changing disease with no cure. We all know this! I just happen to be allergic to all atypical antipsychotic medications. I manage to stay sane on Cymbalta, Depakote and Klonopin, although took 15 years to figure the right combo.
We have as many problems as we can deal with, let's not add "weight gain" to the list.
We need to support and understand each other with much caring and compassion. God made us the way we are for a reason, maybe to teach others that WE are good, worthwhile, loving people who function and add to the society we live in.
Hugs to all,
I have been on Seroquel for a year - in the first three months, my body shape totally changed: I went from 7.5 stone to 9 stone, got cellulite (which is weird because I was super toned and sporty and 27 years old). I had the most insatiable appetite (got up at 3am to eat without hesitating). During those 3 months I had been in a psych hospital, heavily sedated - up to 600mg per day seroquel plus 900mg Lithium plus 300mg lamotrigine). When I weighed myself after coming out of hospital and realising that I had gone from 7.5 stone to 9 stone I decided that I had to lose it but this was impossible - so I decided to prevent myself from gaining any more and I was successful! NB this was with a strict regime. I ate three meals a day aiming for under 1000 calories total - ideally 800 which is what doctors tell people with obesity to do (very hard when your hunger is through the roof).
A GREAT TRICK is to eat very little for breakfast and lunch and save most of the calories for dinner so it's a treat. Fill yourself up with low calorie foods e.g. salad, ryvita and protein eg fish as this helps to curb your appetite. Plus I signed up to a triathlon and did 2x3 Mile runs per week, plus I cycled EVERYWHERE (such a great way to get fit) and swam 2/3 times a week - 40 lengths minimum. I had developed an under active thyroid due to the Lithium and or the Seroquel. Combatting this with thyroxine helped stop the weight Gain too. Good luck!!!
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.